Possible TIA or effects of medications?Register Today!
This is a discussion on Possible TIA or effects of medications? in Geriatric Nurses / LTC Nursing, part of Nursing Specialties ... Resident was acting different than normal. Speech was barely audible, unable to swallow meds...by Isitpossible Oct 4, '12Resident was acting different than normal. Speech was barely audible, unable to swallow meds (never a problem before), pocket food in the mouth, stated he felt dizzy, very lethargic... took VS and they were within normal parameters... Advised supervisor and we continued to monitor. I keep rethinking this and truly wonder if he possibly had a TIA?
Pt on several meds: lithium, depakote, phenytoin, trazadone, etc, and all of the side effects of these meds could have contributed to his decreased LOC, dizziness and slurred speech.... feel so unsure of what was going on with him and wonder if we missed something?
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=790391©2013 allnurses.com INC. All Rights Reserved.
- 1,412 Views
- Oct 4, '12 by ktwlpnWe would have sent him to the ED for a work up.That could have been anything,including a UTI.
- Oct 4, '12 by prinsessaWhen I worked at a SNF we would send someone to the hospital if they showed any of those symptoms. It really could be anything from a stroke to a UTI.
- Oct 4, '12 by noyesnoSend resident to hospital stat.
- Oct 4, '12 by Isitpossiblemy facility does not encourage sending residents to the hospital... stat or otherwise... ($$$$) as a new nurse i did make supervisor aware though...
- Oct 5, '12 by Kittypower123Call the MD to notify him/her of the change in condition.
- Oct 5, '12 by morteI am thinking stat labs, especially lithium levels. But the others as well. Especially if patient has had a recent wt loss.
- Oct 5, '12 by camtromYou said it yourself, "Resident was acting different then normal." Even with all those meds, he was different. I agree with sending them to the ER.
- Oct 5, '12 by AngelRN27I agree with the STAT lithium level idea. Otherwise, I don't think that these are TIA symptoms (I've had the displeasure of seeing a handful of them, although everyone is different). Also, had he gotten any PRN's that day, such as maybe ativan? Sounds more like a med interaction than a TIA to me.
Edit: Just saw that someone mentioned UTI. Very possible, although you said his vitals were all WNL. When you say WNL, do you mean Adult limits? Remember that our Geri's don't spike fevers like our 40yo adults. If he had a low grade temp, say above 99, I support the UTI theory.
- Oct 6, '12 by CapeCodMermaidWe would probably not send someone to the ER if this was the presentation. STAT labs for sure including a depakote level, lithium level, LFTs, and a urine.